Puerto Rico, 2015

Damaging Wind in Puerto Rico, May 23, 2015

May 23, 2015 · NWS SJU · 1 event in 1 county or zone

Moisture due to an upper level low combined with daytime heating and local effects to produced showers with isolated strong thunderstorms over the western and central interior and coastal sections, with a number of areas of heavy rain needing an urban and small stream advisory.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Moisture due to an upper level low combined with daytime heating and local effects to produced showers with isolated strong thunderstorms over the western and central interior and coastal sections, with a number of areas of heavy rain needing an urban and small stream advisory.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 23, 3:05 PM AST, 10 minutes earlier.

Area forecast discussion, May 23, 3:05 PM AST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
305 PM AST SAT MAY 23 2015

.SYNOPSIS...AT MID AND UPPER LEVELS...THE JET STREAM OVERHEAD AT
UPPER LEVELS...WILL MOVE EAST AND A WEAK TROUGH WILL PASS THROUGH
MONDAY AFTERNOON OR EVENING. LOW PRESSURE WILL CUT OFF OVER THE
WEST CENTRAL ATLANTIC ON MONDAY NIGHT AND MOVE TOWARD THE AREA
WHILE DEEPENING TUESDAY AND TUESDAY NIGHT. THIS LOW WILL FILL
SLOWLY WHILE MOVING WEST STILL ABOUT 825 MILES NORTH OF PUERTO
RICO BY FRIDAY. HIGH PRESSURE WILL RIDGE OVER THE EASTERN
CARIBBEAN OVER THE FOLLOWING WEEKEND.

AT LOWER LEVELS...HIGH PRESSURE OFF THE VIRGINIA COAST WILL MOVE
INTO THE WESTERN ATLANTIC AND TIGHTEN THE GRADIENTS OVER THE LOCAL
AREA. THIS WILL KEEP TRADE WIND FLOW ACTIVE THROUGH THE FIRST
HALF OF THE WEEK. A TROPICAL WAVE NEAR 31 WEST EARLIER TODAY WILL
MOVE INTO THE AREA ON WEDNESDAY WITH SOME INCREASED SHOWER
ACTIVITY. LOW PRESSURE WILL BE GENERATED BY THE APPROACH OF THE
WAVE AND THE UPPER LEVEL LOW...MAINLY ABOVE THE SURFACE NORTH OF
THE LOCAL AREA...AND WILL GENERATE A SWATH OF SOUTHERLY FLOW OVER
THE AREA BEGINNING ON THURSDAY. THIS WOULD PULL CONSIDERABLE
MOISTURE ACROSS THE AREA FRIDAY AND SATURDAY IF IT DEVELOPS IN
THIS MANNER.

&&

.DISCUSSION...MOISTURE CONTINUED TO DEVELOP OVER THE LOCAL AREA
AND SHOWERS AND THUNDERSTORMS DEVELOPED JUST AFTER NOON FROM
GUAYNABO TO DORADO WITH SOME LOCAL URBAN AND SMALL STREAM FLOODING
IN GUAYNABO MUNICIPALITY. THEN STRONG SHOWERS AND THUNDERSTORMS
FORMED OVER THE WESTERN CENTRAL INTERIOR AND COASTAL
SECTIONS...WITH A NUMBER OF AREAS OF HEAVY RAIN NEEDING AN URBAN
AND SMALL STREAM FLOOD ADVISORY. THESE AREAS OF RAIN SHOULD
DISSIPATE AFTER SUNSET OVER LAND LEAVING A FEW SHOWERS...AND
CONTINUE FOR A FEW HOURS MORE OVER THE WATERS TO THE WEST. MORE
MOISTURE WILL MOVE INTO THE LOCAL AREA TONIGHT AND BRING SCATTERED
SHOWERS TO THE LOCAL ATLANTIC WATERS AND EASTERN PUERTO RICO. SOME
SHOWERS ARE ALSO EXPECTED ACROSS THE U.S. VIRGIN ISLANDS
TONIGHT...BUT ACCUMULATIONS SHOULD BE SLIGHT. THIS GENERAL
PATTERN WILL CONTINUE THROUGH THE WEEK WITH ENHANCEMENTS
WEDNESDAY AND THURSDAY DUE TO THE PASSING TROPICAL WAVE. THEN ON
FRIDAY...ACCORDING TO THE CURRENT SOLUTION OF THE
GFS...SIGNIFICANTLY BETTER MOISTURE WITH PRECIPITABLE WATER VALUES
OVER 2 INCHES WILL MOVE INTO THE AREA ON SOUTHERLY FLOW BRINGING
MUCH BETTER CHANCES OF RAIN IN MUCH GREATER QUANTITIES THAN HAD
LATELY.

&&

.AVIATION...SCT SHRA/TSRA OVER THE INTERIOR AND WESTERN PR WILL
CONTINUE AT LEAST THRU 22Z...CREATING MTN TOP OBSCD AND MVFR TO
BRIEF IFR CONDS MAINLY AT JMZ. VFR ELSEWHERE. LAND/SEA BREEZE
VARIATIONS AND EAST WINDS WILL CONTINUE AT 10-20 KT BLO
FL100...LIGHT AND VARIABLE OVERNIGHT AT THE SFC.

&&

.MARINE...WINDS AND SEAS WILL INCREASE SLIGHTLY CAUSING THE
SPREAD OF EXERCISE CAUTION CONDITIONS OVER THE EXPOSED WATERS
SUNDAY. WINDS AND SEAS SHOULD ABATE MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  77  88 /  30  30  40  40
STT  78  88  78  86 /  30  30  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

13/12
Hazardous weather outlook, May 23, 5:44 AM AST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
544 AM AST SAT MAY 23 2015

AMZ710>745-PRZ001>013-240945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
544 AM AST SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-240945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
544 AM AST SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 108 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Isabela

When
May 23, 3:15 PM AST
Where
Isabela County, 2.52 mi WNW of Isabela to 2.13 mi WNW of Isabela
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
18.465, -67.035

PREMA relayed information from 911 call center about possible thunderstorm wind damages at Barrio Mora, road 112, Isabela. Wind damages were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574319.